Alert archive / Wisconsin / River Flood Watches in 2018
River Flood Watch 22, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood watch at Sep 4, 2018, 3:58 AM CDT for Jefferson County, Wisconsin. It took effect at Sep 6, 2018, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 4, 2018, 3:58 AM CDT (08:58 UTC)
- In effect from
- Sep 6, 2018, 1:00 AM CDT
- Expired
- Sep 5, 2018, 4:13 PM CDT
- In force
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 19 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Watertown (WATW3). The gauge peaked at 5.97 ft at Sep 6, 2018, 4:00 PM CDT.
- Action stage
- 4 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 6 ft
- Major stage
- 6.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05425500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Sep 4, 3:21 AM CDT, 37 minutes earlier.
Area forecast discussion, Sep 4, 3:21 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
321 AM CDT Tue Sep 4 2018
.SHORT TERM...
Today and Tonight...Forecast Confidence is Moderate to High...
Rain and thunderstorms continue across the northwestern periphery
of the forecast area early this morning, on the nose of a
southwesterly low level jet. Convection will continue to move
north and east with time this morning.
Areas of dense fog have also been an issue this morning along the
Lake Michigan shoreline, as cool lake water interacts with the
high dewpoint air in place over the region. Surface flow has
become parallel to slightly offshore as of 3 AM, and will become
increasingly offshore from south to north through daybreak. Will
keep an eye on surface obs and webcams and begin to trim the Dense
Fog Advisory as conditions improve.
Most of the area will be (briefly) rain-free through the day
today, though a few showers will remain possible across the
northern and northwestern portions of the forecast area.
With southerly winds today and perhaps a few breaks in the clouds,
especially over southeastern Wisconsin, temperatures will warm
into the mid 80s. With dewpoints in the mid to upper 70s, it'll be
rather steamy out, with afternoon heat indices reaching the mid
90s over the southern portions of the area.
A frontal boundary will begin to approach from the northwest
later tonight, bringing with it widespread rain and thunderstorms.
The bulk of the activity looks to remain west of a line from
Janesville to Fond du Lac through daybreak Wednesday morning,
before spreading southeast across the entire region Wednesday.
.LONG TERM...
Wednesday... Forecast confidence is Medium.
While the main area of moisture transport with the low level jet
exits southern WI by Wed morning, we will still be in the
vorticity advection ahead of a positively tilted mid level trough
and within the right entrance region of and upper jet. That
synoptic forcing will persist through the day and showers and
thunderstorms will remain focused along the slow-moving surface
front that will be sagging through southern WI. Showers should end
by midnight, but there's a small chance they could linger along
the IL border.
Flooding is a concern for Wednesday, especially in the areas that
had a lot of rain yesterday and overnight. This includes the
southern tier of counties and our northwest counties: Sauk,
Columbia, Marquette, and Green Lake. There is still uncertainty
about how much rain will fall. Right now it is looking like around
a half inch in the least flood-prone areas and less in the more
flood-prone areas. However, rainfall rates will be very high once
again, thanks to our precipitable water values being over two
inches. Our period of main concern is still a day away, so we
have time to assess our flash flood potential before issuing a
watch.
Thursday through Friday... Forecast confidence is Medium.
High pressure over the Upper Midwest is looking expansive and
robust now. This will keep precip chances mainly south of the
WI/IL border for the latter half of the week. We will still be
close to that active boundary, so continue to pay close attention
to the forecast as the boundary could still shift back north into
southern WI.
We will see a slight break in the humidity as well. Dewpoints will
drop into the 50s during this period and overnight lows will too.
Saturday and Sunday... Forecast confidence is Low.
As the Great Lakes High shifts east, a mid level trough will slide
across the Midwest. The GFS, ECMWF, and Canadian models ingest
tropical moisture with the remnants of Tropical Storm Gordon as
that trough shifts through the IL/WI area and phases with it. The
thing to watch is where the precipitation will track with that
system. The GFS and Canadian models keep it to the south of the IL
border due to a stronger high over the Great Lakes. The ECMWF
shows the mid level trough taking on a negative tilt and tracking
the high qpf right across southeast WI on Sunday. The previous GFS
run did that, but it shifted south with its 00z run. Sunday
precip chances depend on the speed of that mid level trough. The
ECWMF is slower with its movement through the area than the GFS
and this has been a consistent signal.
Monday through Tuesday... Forecast confidence is Medium.
We should be dry by Monday and through the middle of the week.
Temperatures look seasonal for early September.
&&
.AVIATION(09Z TAFS)...
Fog continues along the immediate Lake Michigan shoreline this
morning, though conditions are improving from south to north with
time. This has mainly been affecting KMKE off and on, with
significant drops in visibility on an occasional basis. Variable
conditions will persist through daybreak.
After the fog dissipates, expect to see southerly winds with VFR
most of the day today. Shower and thunderstorm activity during the
daytime hours should generally remain north and west of the
terminals.
A front will then approach tonight, with widespread shower and
thunderstorm activity moving into the region. Conditions will
likely fall to IFR with this activity late tonight into Wednesday.
&&
.MARINE...
Areas of dense fog will remain possible through daybreak across
the nearshore waters. South to southwest winds can be expected
through the day today and through tonight, with waves generally in
the 1-2 foot range. Waves may build to around 3 feet late tonight
north of Port Washington.
Winds will become northeasterly by Thursday morning, behind a
frontal boundary. Waves are expected to build to 4-5 feet in
response, and a Small Craft Advisory will likely be needed for
this time.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 4 AM CDT early this morning for WIZ066-
071-072.
Dense Fog Advisory until 7 AM CDT this morning for WIZ052-060.
LM...Dense Fog Advisory until 7 AM CDT this morning for LMZ643>646.
&&
Today/Tonight and Aviation/Marine...Boxell
Wednesday through Monday...CronceHazardous weather outlook, Sep 4, 3:36 AM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 336 AM CDT Tue Sep 4 2018 WIZ046-047-051-052-056>060-062>072-050845- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 336 AM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A dense fog advisory is in effect for the counties along Lake Michigan north of Milwaukee. Visibility will be less than 1/4 mile in many locations. Look for visibilities to improve through mid morning. There is a chance for thunderstorms in northern portions of south central and east central Wisconsin today. Thunderstorms will become more widespread northwest of a line from Monroe to Madison to Fond du Lac overnight. Significant river flooding will continue along the Baraboo River while new flooding is expected to occur across the Rock and Crawfish River basins. Street flooding in downtown Madison will continue due to elevated releases from Lake Mendota into Lake Monona. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River flooding is expected in central Wisconsin through late in the week. Areal flooding will also continue in parts of downtown Madison. Thunderstorms and heavy rain are expected across all of Wisconsin on Wednesday. The chance for storms returns Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, your rainfall reports will be appreciated through the next week to assist with areal and river flooding forecasts. LMZ643>646-050845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 336 AM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A dense fog advisory is in effect early this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Increasing northerly winds on Wednesday will build high waves over the nearshore waters Wednesday night into Thursday. Thunderstorms are expected on Wednesday. The chance for storms returns Friday night through Saturday night. Cronce www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:21 PM CDT | Special Weather Statement | MKX | Sauk | 39 min |
| Sep 3, 8:39 PM CDT | Dense Fog Advisory | MKX | Kenosha, Milwaukee, Ozaukee, Racine, Sheboygan | 10 hr |
| Sep 3, 9:49 PM CDT | River Flood Warning | MKX | Rock | 30 hr |
| Sep 3, 9:49 PM CDT | River Flood Warning | MKX | Rock | 36 hr |
| Sep 3, 9:54 PM CDT | River Flood Watch | MKX | Jefferson | 22 days |
| Sep 3, 9:54 PM CDT | River Flood Watch | MKX | Green, Rock | 4 days |
| Sep 4, 12:53 AM CDT | Flash Flood Warning | MKX | Columbia, Sauk | 5 hr |
| Sep 4, 3:54 AM CDT | River Flood Warning | MKX | Green, Rock | 6 days |
| Sep 4, 3:56 AM CDT | River Flood Warning | MKX | Jefferson | 20 days |
| Sep 4, 12:39 PM CDT | River Flood Warning | MKX | Sauk | 5 days |
| Sep 4, 12:46 PM CDT | River Flood Warning | MKX | Sauk | 64 hr |
| Sep 4, 12:46 PM CDT | River Flood Warning | MKX | Sauk | 6 days |
| Sep 4, 4:29 PM CDT | Special Weather Statement | MKX | Waukesha | 46 min |
| Sep 4, 4:44 PM CDT | Special Weather Statement | MKX | Waukesha | 46 min |
| Sep 4, 5:02 PM CDT | Special Marine Warning | MKX | 43 min | |
| Sep 4, 5:22 PM CDT | Special Weather Statement | MKX | Washington | 23 min |
| Sep 4, 5:51 PM CDT | Special Weather Statement | MKX | Ozaukee | 24 min |
Nearby
River Flood Watches in Wisconsin, 2018Every river flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.